Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
February 3, 2003
Hypoglycemia, Other Medications
Question from Denver, Colorado, USA:
My husband, who has had type 1 diabetes for 15 years, had a seizure the other morning. In the past, every time he has had a seizure, the ambulance has been called and he has gone to the hospital to be taken care of. However, he has been having more and more in the past few years (this past year he had four or five), so he and I have talked about how I should give him glucagon and that upon administration of that, he shouldn't need to go to the hospital. Is the correct? When the seizures are happening, I am terrified. I did give him glucagon this time, but I also called an ambulance. After these seizures, he always gets very sick and it takes him a day or two to recover, and I imagine the glucagon would only make that worse. Is it necessary to go to the hospital after glucagon has been given?
Not necessarily. However, this should be worked out with the physician he is seeing. Are you sure all these seizures are the result of hypoglycemia? If they are, you need to work closely with your physician to prevent these lows. More aggressive care may be need to do so.
Glucagon does increase the gut motility so it may cause nausea. The idea is that the glucagon will wake him up long enough to eat something. It is very important that once he has regained consciousness that you feed him something to make sure the sugar does not go back down again. If he is unable to eat after this, there is a risk that the glucagon won’t last long enough to prevent a recurrence of the lows.